Winter Weather, Atchison
- When
- February 4, 6:00 AM CST to February 5, 12:00 AM CST
- Where
- Atchison forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.431, -95.428 (the zone’s center; the record gives no point)
Tarkio received 1.2 inches of snow.
An upper level storm system moved across the Central Plains, during the evening and overnight hours, of February 4th through 5th, 2012. Rain transitioned over to snow, during the early morning hours of February 4th, in the extreme northwest corner of Missouri.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An upper level storm system moved across the Central Plains, during the evening and overnight hours, of February 4th through 5th, 2012. Rain transitioned over to snow, during the early morning hours of February 4th, in the extreme northwest corner of Missouri. The transition to snow continued to move southeast through the afternoon and evening hours, reaching west central Missouri by late evening. The activity quickly diminished and ended in the early morning hours of February 5th, 2012. Snowfall amounts, ranged from a trace along the Interstate 70 corridor, to as much as 4 inches, across extreme northern portions of Atchison and Nodaway counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 4, 5:31 AM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 AM CST Sat Feb 4 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Today - Tonight:
The strong upper low bringing heavy snows to parts of the Central
Plains will continue the process of cutting off and slowly move
across the region over the next day or two. Prior to fully doing
this however, the strength of the system will continue to draw
northward abundant moisture. Strong low to mid level isentropic
ascent within the upper level dry slot combined with the high
moisture content has lead to an expanding precipitation field across
northeastern Kansas and northwestern Missouri. This is feeding a
broad deformation area that is closely aligned to an area of strong
frontogenesis in roughly a 750mb to 700mb layer. As the low shifts
eastward and perhaps a little southward through the day Saturday,
snow will expand from the Nebraska/Iowa/Missouri tri-state area
southeastward with time. Given that far northwest Missouri will see
the longest duration of snowfall, they will see the heaviest
amounts, likely in the 1" to 3" range through today and tonight. The
current winter weather advisory therefore looks fine and no changes
are needed to it. Snow will gradually shift southeastward with lower
amounts as the storm weakens. Still we should be able to pick up
several tenths of inch of snow tonight across parts of east central
Missouri/west central Kansas, including the Kansas City Metro as the
upper low moves through.
CDB
Sunday - Friday:
Operational and ensemble guidance continue to be in good agreement
in establishing a Rex block across the western half of the CONUS
during the latter part of the weekend. In the wake of the ongoing
system currently affecting the area, fairly quiet conditions are
expected heading into the first part of the upcoming week with
temperatures near or slightly above seasonal normals. The
aforementioned Rex block will gradually transition to more of an
omega blocking pattern by Tuesday as more substantial upper level
Pacific energy nears the west coast.
Guidance coming into a little better agreement in breaking down the
blocking pattern and dislodging a short wave trough into the plains
during the day Tuesday in response to additional Pacific energy
cresting the upper ridge into central Canada. Still some uncertainty
as to location and intensity of precipitation associated with this
system as it transitions across the area. Current thinking is that
any substantial moisture return will be significantly halted through
the first part of the week as sfc ridging remains anchored across
the south-central and southeastern US. The system will therefore
have to work with any existing moisture to generate precipitation.
Still uncertain as to the track of the more substantial PV anomaly
associated with this system with current indications of the bulk of
energy sliding south of the forecast area. Will therefore only
include slight chance pops for now with a rain/snow mix for
precipitation type.
Through the latter half of the work week, guidance beginning to
indicate a more substantial Hudson Bay low establishing with
subsequent deeper upper trough across the eastern portions of the
country. This would place the area within an overall northwest upper
flow pattern with several embedded waves traversing the area. Will
not include any mention of precipitation at this time as the air
mass looks fairly dry during this time period. However, will trend
temperatures down a bit towards the end of the week to account.
Deroche
&&
.AVIATION...
Widespread IFR/LIFR cigs in place across the region this morning.
Locally, all three terminals in the IFR category with periodic
drizzle reported over the last several hours. Expect these low cigs
and drizzle to persist for a few more hours as the surface low
currently across central portions of Missouri transitions into
eastern Missouri. Thereafter, the upper level system will slowly
slide southeast across the TAF sites. This will bring a period of
light rain or snow to the terminals by later this afternoon through
this evening. Given the weakening nature of the system at this point,
do not expect a huge wintry event although periodic lower vis/cigs
will be possible in the heavier precipitation along with some light
accumulations. Expect conditions to rapidly improve overnight and
into the early morning hours Sunday as the upper system transitions
east.
Deroche
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY until Midnight CST tonight FOR MOZ001-
002-011.
KS...NONE.
&&
WFO EAXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 500 AM CST SAT FEB 4 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 500 AM CST SAT FEB 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT RAIN WILL CHANGE TO SNOW ACROSS FAR NORTHWEST MISSOURI EARLY THIS MORNING...WITH SNOW ACCUMULATIONS BETWEEN ONE AND TWO INCHES POSSIBLE THROUGH TONIGHT. THE CHANGEOVER TO SNOW IS EXPECTED TO OCCUR ACROSS THE HIGHWAY 36 CORRIDOR BY SATURDAY AFTERNOON AND EVENING...AND POSSIBLY REACH THE I-70 CORRIDOR SATURDAY NIGHT. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED SOUTH OF A ST. JOSEPH TO MACON LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH RAIN AND SNOW TOTALS WOULD BE GREATLY APPRECIATED. CDB
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
Tarkio received 1.2 inches of snow.
The observer in Burlington Junction reported 4 inches of snow.
The observer in Amity measured one inch of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356332, 356334, 356333.